Skip to content
Includes Expert Content
Yeast Infection Reaction with Medication
avatar
kswank1130 posted:
Hello,

So I am a 21 year old female. I recently went to my OBGYN for some vaginal irritation, and itching. She informed me that I had a yeast infection and bacterial vaginosis. Prior to going to the doctor I was only experiencing some itching and redness, but not abnormal discharge or smell. It also did not hurt when I used the bathroom. I was using the Nuvaring and I did notice that when I took it out that the irritation subsided, but when I put it back in for my new cycle the irritation did not come back.


Anyway, after the doctor diagnosed me with the infections she prescribed Clotrimazole and Betamethasone cream to be applied vaginaly twice a day as needed, Metronidazole Gel to be applied vaginally for 5 days, and also Fluconazole in pill form to be taken once every other day. Besides these medications I currently am just using the Nuvaring.

So, I am not on my last day (day 5) of treatment. I started noticing about two days ago thick chunky white discharge. I did not experiences this prior to taking the prescribed medications.I took out my Nuvaring this morning to see how bad the discharge was and it was rather heavy.

My question is; is this normal? I have never had a yeast infection, and I do not seem to be able to find anything like this online. Should i contact my doctor today, or wait until I see her next week? Currently the discharge is the only symptom that I am experiencing.

Thank you.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear kswank: Gosh, you have been given several treatments which should cover for yeast/candida vaginal symptoms, and the metronidazole gel for treating bacterial vaginosis (BV). Given this one would hope that both infections would abate.

In terms of your contraceptive method, women who wear the NuvaRing have the same healthy vaginal pH as Pill users, but they may have 2-3 times more hydrogen peroxide producing lactobacilli (Vernes, 2004). One study has shown that several subtypes of vaginal yeast can adhere to the NuvaRing (Camacho, 2007), but an increased risk for yeast infections has not been reported. Should a Ring user develop yeast, use of either a cream or suppository antifungal medication does not decrease the Ring's effectiveness as a birth control method (Verhoeven, 2004).

You might want to wait until 72 hours after the end of the treatment and see if the "chunky", non-irritating discharge subsides. It can take a while for the vaginal ecology to return to its usual balance. It not, return to your GYN for follow up.

Yours,
Jane
 
avatar
Justinmiller13 replied to Jane Harrison Hohner, RN, RNP's response:
My girlfriend have blood clots in her period? Is it normal? its the first time she experienced this. her period has slower flow than normal period. Im sorry. Shes so paranoid, shes afraid of getting pregnant. I hope you can help me again. Thankypu very much


Helpful Tips

itching
several years ago I had this same problem...intense itching in the vaginal area, but no discharge or odor. I saw several doctors who said i ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.